I have splinter haemorrages due to too much thyroid hormone. In my case that is due to hyperthyroid flare ups due to Hashimoto's thyroiditis (most common cause of hypothyroidism), once due to a two month very bad Hashitoxicosis flare due to TRAb/TSI antibody seen with Graves disease (splinter haemorrages were bright red during this time), and overmedicating on thyroxine.
My hyperthyroid flare ups can be so mild that the only sign of a bit too much thyroid hormone in the blood is splinter haemorrages and usually my face turns red after having a shower as well. I'm always tired so that symptom doesn't count. LOL
The following list of causes is from "A text atlas of nail disorders" third edition, along with a few additional causes from fpnotebook and gpnotebook.
Reasons for splinter haemorrhages include:
Arthritis (notably rheumatoid arthritis and rheumatic fever)
Blood dyscrasias (severe anaemia, high-altitude purpura)
Collagen vascular disease
Cryoglobulinaemia (with purpura)
Drug reactions (especially tetracyclines)
Haemodialysis and peritoneal dialysis
Heart disease (notably uncomplicated mitral stenosis and subacute bacterial endocarditis)
Idiopathic (probably traumatic) - up to 20% of normal population
Indwelling brachial artery cannula
Pityriasis rubra pilaris
Radial artery puncture
Systemic lupus erythematosus (SLE)
Minor and repeated trauma
It can be caused by thyroid conditions as well? That would actually make a lot of sense for me. Both parents and several relatives have thyroid trouble and I've had some bloodwork come back with low levels, but I reacted poorly to even very low doses of synthoid, so I'm not being treated for it at the moment.
Anyway, thank you for the information! I did call my doctor and move the appointment to an earlier time just to get everything cleared up. After typing out my question, I realized that I'm worried enough about this that putting off addressing it is a really ridiculous idea.
I had Infective Endocarditis (SBE) in 2007 and 2008 I had my 1st OHS to repair mitral valve. SBE is a very serious disease and I can assure you that splinter hemms under the nails are the last symptom. With SBE you have severe night sweats, high fevers and mine was only treated and diagnosed 3 months after I had some flue-like symptoms.
It is good that you are going for a complete medical check-up, but normally the splinters are from nail damage and non-specific to any serious illness.
All the best and please do keep us informed on your progress and results.
I have had night sweats off and on, and I've had a touch of what I assume is allergies for a while, but it is mild enough that I haven't even bothered to touch OTC medications for it besides Aleve for the sinus headaches I wake up with at times.
The only thing that makes me question the nail damage possibility is that they are on three different nails all dispersed separately from each other.
Thanks for the help, and when I see my doctor on the 8th of November I will make sure to update you all on the answers I receive!
I too had reactions to thyroxine myself. I had very bad adrenal issues, sensitivity to T4 (hyperthyroid for the first week), followed by a month of worsening hypothyroid symptoms.
Causes of not reacting well to thyroxine include:
* Reaction to the fillers and binders.
* Sensitive to T4 - initial T4 dose produces hyperthyroid symptoms (smaller starting doses are required with smaller and slower increases).
* Hypoadrenalism (poor adrenal function) - other terms include adrenal fatigue, adrenal insufficiency, adrenal dysfunction, hypoadrenia.
* Very low ferritin (iron storage) can cause negative reaction like palpitations, nervousness, and anxiety when starting thyroid hormone replacement.
* Natural production of thyroid hormone slows down in response to medication and hypothyroid symptoms worsens. It takes about 4 to 6 weeks for thyroxine to build up in the blood.
My symptoms of untreated adrenal insufficiency resulted in extreme drugged like sleep for 15/16 hours a day for a month. When in bed I could barely move and was able to slur out a few words at best. Also, worsening of numbness and extreme dizziness were other symptoms.
"The reaction varies with degrees of adrenal insufficiency. Symptoms may include: a sudden feeling of exhaustion, nausea, headache, inability to concentrate, trembling, muscle weakness, loss of peripheral circulation leading to numbness, lack of muscle control, giddiness, slurred speech, and cognitive impairment."